Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 163, NWS St. Louis, MO

June 22, 2009Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 22, 2009, 3:38 PM CDT for Saint Clair County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 3:38 PM CDT (20:38 UTC)
Expired
Jun 22, 2009, 4:31 PM CDT
In force
53 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2846 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 222038
SVRLSX
ILC163-222145-
/O.NEW.KLSX.SV.W.0163.090622T2038Z-090622T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 445 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BELLEVILLE...AND MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHILOH...
  FREEBURG...
  MASCOUTAH...
  SMITHTON...
  NEW ATHENS...
  FLORAVILLE...
  PADERBORN...
  FAYETTEVILLE...
  ST. LIBORY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 3831 8971 3832 9003 3833 9003 3835 9006
      3849 9017 3862 9000 3847 8971
TIME...MOT...LOC 2038Z 311DEG 8KT 3850 9000

$$

KANOFSKY
2 follow-up statements
000 
WWUS53 KLSX 222118
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT MON JUN 22 2009

ILC163-222145-
/O.CON.KLSX.SV.W.0163.000000T0000Z-090622T2145Z/
ST. CLAIR IL-
418 PM CDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHERN ST. CLAIR COUNTY...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PADERBORN...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
PADERBORN...NEW ATHENS...FAYETTEVILLE AND ST. LIBORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3845 8989 3844 8971 3831 8971 3832 9003
      3833 9003 3835 9006 3844 9013
TIME...MOT...LOC 2116Z 311DEG 8KT 3845 8992

$$

KANOFSKY
000 
WWUS53 KLSX 222131
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT MON JUN 22 2009

ILC163-222141-
/O.CAN.KLSX.SV.W.0163.000000T0000Z-090622T2145Z/
ST. CLAIR IL-
431 PM CDT MON JUN 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. CLAIR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3845 8989 3844 8971 3831 8971 3832 9003
      3833 9003 3835 9006 3844 9013
TIME...MOT...LOC 2131Z 311DEG 8KT 3843 8989

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:18 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 22, 3:18 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT MON JUN 22 2009

.DISCUSSION...
/315 PM CDT MON JUN 22 2009/
...DISCUSSION...
THE HEAT WILL CONTINUE TO BE THE BIG STORY OVER THE NEXT WEEK. THE
UPPER RIDGE HOLDS FIRM THROUGH THE WEEK.  THERE MAY BE A COUPLE OF
CHANCES AT LIMITED RELIEF IN THE FORM OF GLANCING BLOWS FROM COLD
FRONTS...UNFORTUNATELY THEY MAY ACTUALLY MAKE THE HEAT INDICES
HIGHER BY POOLING THE DEW POINTS ALONG AND AHEAD OF THE FRONTS.  IN
THE MEAN TIME...THE EXCESSIVE HEAT WARNING FOR THE STL METRO AREA
AND THE HEAT ADVISORY FOR THE REST OF THE CWA WILL REMAIN IN EFFECT
UNTIL WEDNESDAY EVENING.

...SHORT TERM...TONIGHT...
SHOULD BE SOME ISOLD/SCTD CONVECTION ONGOING FROM THIS AFTERNOON
EAST AND SOUTH OF THE STL METRO IN RESPONSE TO A COUPLE BOUNDARIES
ASSOC WITH EARLIER CONVECTION. SPC MESOANALYSIS PAGE SHOWS 4500
J/KG OF UNCAPPED ENERGY TO TAP FOR ANY STORMS ABLE TO GO
UP...THOUGH WEAK MID-LEVEL LAPSE RATES ON THE ORDER OF 5.5 C/KM
AND EFFECTIVE SHEAR VALUES OF 25-30 KTS WILL LIMIT THE SEVERE
POTENTIAL. AS IN THE PAST FEW DAYS...GUSTY MICROBURSTS ON THE
ORDER OF 40-50 MPH CAN/T BE RULES OUT.

TUESDAY AND WEDNESDAY APPEAR HOT AND HUMID...PERSISTENCE PUTS TEMPS
IN THE MID TO UPPER 90S.

THE UPPER RIDGE DRIFTS WESTWARD AS THE WEEK PROGRESSES. THIS ALLOWS
A SHORT WAVE THAT TOPS RIDGE TO PUSH A COLD FRONT INTO THE NORTHERN
CWA AND WILL BE THE FOCUS FOR AT LEST ISOLD CONVECTION THURSDAY PM.
THIS SHOULD BE A GLANCING BLOW AS THE FRONT TRIES TO BACKDOOR THE
CWA FROM THE NORTHEAST.

THERE MAY BE A NEED FOR HEAT PRODUCTS...ESPECIALLY ALONG AND SOUTH
OF I-70.  WENT AT OR ABOVE GUIDANCE GIVEN PERSISTENCE.

...EXTENDED...FRIDAY THROUGH MONDAY...
THE PERIOD STARTS WITH FRONT STILL DRAPED ACROSS THE NE SECTIONS OF
THE CWA.  FRIDAY NIGHT THE FRONT LIFTS BACK NORTH. TEMPERATURES ON
FRIDAY WILL BE DEPENDENT ON EXACT FRONTAL PLACEMENT AND ASSOC CLOUD
COVER...ESPECIALLY OVER THE NORTHERN SECTIONS OF THE CWA.
ELSEWHERE...THE FRONT WILL HAVE LITTLE AFFECT.  THE RIDGE REBOUNDS
ON SATURDAY WITH 850 TEMPS AT LEAST IN THE LOW 20S...AND +26 C
ACCORDING TO THE ECMWF...THEREFORE HAVE BUMPED TEMPS BACK UP.

ANOTHER SHORT WAVE TOPS THE RIDGE SATURDAY NIGHT AND PUSHES ANOTHER
COLD FRONT INTO THE AREA SUNDAY.  THE GFS/ECMWF HAVE THIS FRONT CLEARING
THE CWA AND STALLING OUT ALONG THE MO/AR BORDER...BUT GIVEN THE
STRENGTH OF THE RIDGE...NOT CONFIDENT THAT IT WILL MAKE IT THAT FAR
THOUGH.

ADDITIONAL HEAT RELATED PRODUCTS WILL BE NECESSARY FOR THE WEEKEND.
WENT ON THE WARMER SIDE OF GUIDANCE AS PERSISTENCE SEEMS TO BE THE
WAY TO GO.

MILLER

&&

.AVIATION...
/1215 PM CDT MON JUN 22 2009/
FOR THE 18Z TAFS...
HIGH PRESSURE OVERHEAD WILL BRING GENERALLY VFR CONDITIONS THROUGH
THE PERIOD ALTHOUGH ISOLD AFTN -TSRA MAY PRODUCE BRIEF MVFR
CIGS/VSBYS. MAINTAINED AFTN CB IN THE TAFS DUE TO SPARSE COVERAGE
AND MODEL DISAGREEMENT. BEST CHANCE FOR -TSRA APPEARS TO BE EAST
OF STL WHERE CU FIELD HAS BEGUN TO DVLP. WINDS WILL BECOME LIGHT
AND VARIABLE TONIGHT AS THE SFC RIDGE BUILDS IN.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     KNOX-LEWIS-LINCOLN-MADISON-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-PIKE-RALLS-REYNOLDS-SHELBY-ST. FRANCOIS-
     STE. GENEVIEVE-WARREN-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ST. CHARLES-
     ST. LOUIS-ST. LOUIS CITY.

IL...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-
     RANDOLPH IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jun 22, 3:38 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT MON JUN 22 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
338 PM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL CAUSE HEAT
INDICES TO REMAIN AROUND 107 DEGREES THIS EVENING IN THE ST.
LOUIS METROPOLITAN AREA WHERE AN EXCESSIVE HEAT WARNING HAS BEEN
ISSUED. ELSEWHERE...HEAT INDICES WILL REMAIN AROUND 105 DEGREES
THIS EVENING...SO A HEAT ADVISORY HAS BEEN ISSUED.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. SOME OF THE
STORMS MAY BE STRONG CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT WILL CONTINUE TO BUILD ACROSS THE REGION WITH AFTERNOON
HEAT INDEX READINGS ABOVE 100 DEGREES MOST OF THIS WEEK. THE ST.
LOUIS METROPOLITAN AREA WILL BE HOTTER BECAUSE OF THE URBAN HEAT
ISLAND...WITH AFTERNOON HIGHS IN THE UPPER 90S AND HEAT INDEX
READINGS OF 105 DEGREES OR GREATER. THE EXCESSIVE HEAT WARNING
AND HEAT ADVISORY CONTINUES THROUGH WEDNESDAY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NORTH OF I-70 AS A
COLD FRONT APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

MILLER

In the hours before

Special weather statement, Jun 22, 3:19 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT MON JUN 22 2009

ILZ101-222115-
ST. CLAIR IL-
319 PM CDT MON JUN 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 415 PM
CDT...

AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLEVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE
CAPABLE OF 1 TO 2 INCHES OF RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLOODING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SWANSEA...
  BELLEVILLE...
  SHILOH...
  FREEBURG...
  SMITHTON...
  NEW ATHENS...
  FAYETTEVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Jun 22, 3:28 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT MON JUN 22 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0327 PM     LIGHTNING        BELLEVILLE              38.53N 90.00W
06/22/2009                   ST. CLAIR          IL   COUNTY OFFICIAL

            LIGHTNING STRUCK A TRANSFORMER IN BELLEVILLE.

&&

EVENT NUMBER LSX0902479

CVKING

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.